Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Los Angeles, CA

January 5, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 5, 2008, 11:22 PM PST for Los Angeles County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2008, 11:22 PM PST (07:22 UTC)
Expired
Jan 6, 2008, 1:15 AM PST
In force
113 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 48 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 060725
FFWLOX
CAC037-060915-
/O.NEW.KLOX.FF.W.0007.080106T0722Z-080106T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1122 PM PST SAT JAN 5 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOUNTAINS AND VALLEYS OF EASTERN LOS ANGELES COUNTY 

* UNTIL 115 AM PST

* AT 1115 PM PST...RADAR INDICATED HEAVY SHOWERS DEVELOPING
  ACROSS THE WARNING AREA. A TRAINED WEATHER SPOTTER IN
  PASADENA REPORTED ONE HALF INCH OF RAIN IN 35 MINUTES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THE BARHAM AND GRIFFITH PARK BURN AREAS...PASADENA AND
  BURBANK

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE BARHAM AND GRIFFITH PARK BURN AREAS.

LAT...LON 3417 11767 3406 11772 3408 11837 3424 11839
      3439 11765
TIME...MOT...LOC 0722Z 180DEG 0KT 3416 11815

$$

BRUNO/RAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 10:00 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 5, 10:00 PM PST, 1 hour 22 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 PM PST SAT JAN 5 2008

.SHORT TERM (TONIGHT-TUE)...NUMEROUS SHOWERS HAVE MOVED THRU SLO/SBA
COUNTIES THIS EVENING...AND SHOWERS ALSO DEVELOPED OVER PORTIONS OF
VTU/L.A. COUNTIES. SOME RAINFALL RATES IN SLO/SBA COUNTIES WERE UP
TO ONE HALF INCH PER HOUR...AND SOME LOCATIONS HAVE HAD OVER AN INCH
OF RAIN. ADDITIONAL SHOWERS WILL DEVELOP OVERNIGHT AS A WEAK
DISTURBANCE ALOFT MOVES THRU AND A BROAD ONSHORE FLOW PERSISTS. A
JET STREAK WAS NOTED IN SAT IMAGERY MOVING TOWARD THE SRN CA COAST.
THIS SHOULD HELP TO BRING ADDITIONAL LIFT TO THE SYSTEM WITH THE
FORECAST AREA UNDER THE MORE FAVORED LEFT FRONT QUADRANT OF THE JET.
AT ANY RATE...SHOWERS WILL CONTINUE OVER MUCH OF THE DISTRICT THRU
TONIGHT AND BECOME EVEN MORE WIDESPREAD OVER VTU/L.A. COUNTIES AS
WELL. SNOW LEVELS WILL BE NEAR 5500 FEET WITH ACCUMULATING SNOW
ABOVE THIS LEVEL POSSIBLE. A SNOW AND BLOWING SNOW ADVISORY IS IN
EFFECT FOR THE L.A./VTU MOUNTAINS FOR TONIGHT THRU SUN NIGHT. PLEASE
SEE LAXWSWLOX FOR DETAILS.

THE MOIST FLOW WILL CONTINUE OVER THE FORECAST AREA ON SUN WITH
ADDITIONAL SHOWERS POSSIBLE MOST AREAS. ANOTHER UPPER LEVEL SYSTEM
IS FORECAST TO MOVE THRU SRN CA LATE SUN AND SUN NIGHT WITH MORE
RAIN AND MOUNTAIN SNOW. THIS SYSTEM WILL DEVELOP A SURFACE LOW AND
SWEEP IT THRU THE SRN CA COASTAL WATERS SUN NIGHT. RAIN WILL BECOME
LIKELY AGAIN OVER MUCH OF THE FORECAST AREA...WITH ADDITIONAL PRECIP
UP TO ONE THIRD TO THREE QUARTERS OF AN INCH FOR THE COAST AND
VALLEYS...AND ONE HALF TO ONE AND A HALF INCHES IN THE MOUNTAINS.
SNOW LEVELS IN THE MOUNTAINS WILL FALL TO 4000 TO 4500 FEET SUN
NIGHT...WITH ADDITIONAL ACCUMULATING SNOW POSSIBLE IN THE MOUNTAINS.
THE SNOW ADVISORY NOW IN EFFECT MAY EVENTUALLY NEED TO BE UPGRADED
TO A HEAVY SNOW WARNING OR WINTER STORM WARNING AS IT LOOKS MORE AND
MORE LIKE THERE IS THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS
ABOVE 4500 FEET.

A WEAK SHORTWAVE RIDGE IS EXPECTED TO BUILD INTO SRN CA MON AND MON
NIGHT WITH DRY WEATHER EXPECTED TO RETURN TO THE FORECAST AREA. A
FAST MOVING UPPER TROF AND SURFACE FRONT IS EXPECTED TO MOVE TO THE
CENTRAL COAST BY LATE TUE AFTERNOON WITH A SLIGHT CHANCE OF SHOWERS
THERE...OTHERWISE DRY WEATHER WILL CONTINUE THRU TUE. TEMPS ACROSS
THE REGION THRU TUE WILL CONTINUE TO BE A FEW DEGREES BELOW NORMAL
IN ALL AREAS.

...FROM PREVIOUS DISCUSSION...

.LONG TERM (TUE NIGHT-SAT)...ANOTHER WEATHER SYSTEM WILL MOVE
RAPIDLY SOUTH ALONG THE COAST TUESDAY NIGHT, BRING A CHANCE OF RAIN
FROM SANTA BARBARA NORTH. AT THIS TIME THERE DOES NOT APPEAR TO BE
ANY SOUTHERLY FLOW ASSOCIATED WITH IT SO LITTLE IF ANY PRECIP IS
EXPECTED OVER LA/VTU COUNTIES, WITH THE POSSIBLE EXCEPTION OF THE
NORTH FACING SLOPES. EXPECTING DRY CONDITIONS THE REMAINDER OF THE
WEEK WITH A COUPLE OF WEATHER SYSTEMS PASSING TO THE NORTH OF THE
AREA. DAYTIME HIGHS SHOULD BE CLIMBING BACK TO NORMAL FRIDAY AND
SLIGHTLY ABOVE NORMAL ON SAT.

&&

.AVIATION...06/0556Z...IFR TO MVFR CIGS WILL PERSIST OVER THE
FORECAST AREA TONIGHT INTO SUN. SOME CIGS MAY BE VFR DURING THE DAY
SUN BUT OCCASIONAL MVFR CIGS WILL NOT BE OUT OF THE QUESTION. GUSTY
W WINDS 15 TO 25 KT WILL BE POSSIBLE AT KLAX 20Z-03Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
FLOOD ADVISORY (SEE LAXFLSLOX).

&&

PUBLIC...SIRARD/WOFFORD
AVIATION...SIRARD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 5, 2:21 PM PST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
221 PM PST SAT JAN 5 2008

CAZ034>041-044>047-051>054-059-087-088-061400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
221 PM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

ANOTHER WEATHER SYSTEM WILL SPREAD RAIN AND MOUNTAIN SNOW TO THE
AREA LATER TONIGHT. UP TO 2 INCHES OF SNOW ACCUMULATION IS POSSIBLE
ABOVE 5000 FEET TONIGHT. VERY HIGH SURF ACROSS THE CENTRAL COAST
WILL BE HAZARDOUS TO PEOPLE NEAR TO THE SURF ZONE. ADDITIONALLY A
HIGH RIP CURRENT RISK WILL BE PRESENT AT ALL BEACHES.

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

RAIN AND SNOW IS EXPECTED TO CONTINUE ON AND OFF THROUGH SUNDAY
NIGHT WITH THE SNOW LEVEL DROPPING TO 3500 FEET. 6 TO 12 INCHES OF
SNOW IS EXPECTED THROUGH SUNDAY NIGHT...WITH THE HIGHEST AMOUNTS IN
THE EASTERN SAN GABRIEL MOUNTAINS ABOVE 5000 FEET. THESE LOW SNOW
LEVELS COULD CAUSE PROBLEMS FOR PEOPLE TRAVELING ACROSS THE
MOUNTAINS...AND LIGHT SNOW IS POSSIBLE ON INTERSTATE 5 OVER THE
GRAPEVINE LATE SUNDAY NIGHT AND EARLY MONDAY MORNING. ACROSS THE
COASTAL WATERS...A LARGE WESTERLY SWELL WILL CONTINUE TO PRODUCE
LARGE SURF AND DANGEROUS RIP CURRENTS THROUGH MONDAY.

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOFFORD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 1:25 AM PSTWind AdvisoryLOX19 hr
Jan 6, 1:59 AM PSTHigh Wind WarningLOX6 hr
Jan 6, 3:16 AM PSTWinter Storm WarningLOX30 hr
Jan 6, 3:20 AM PSTFlash Flood WatchLOXLos Angeles, Santa Barbara23 hr
Jan 6, 1:23 PM PSTSnow and Blowing Snow AdvisoryLOX20 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.